Question from a doctor: I've ordered Low Dose Naltrexone (LDN) for one of my patients who is diagnosed with cancer of the bile duct and liver. He is having trouble sleeping at night since I put him on this drug (4.5mg) Is this a common occurrence?
Answer: Of course, everything is possible when drugs are being used. The sleeping issue has been mentioned by some of our customers and it usually seems to resolve after a week or two. If not, there is the possibility that it might be dose related. While 4.5 mg is a very small amount, it might be more than this particular person can handle.
One sure way to know if the LDN is the culprit is to NOT use it for a night or two.
Then, try different dosing schedules and amounts to find the best for this patient.
If the patient would like to try a lower dose we can mix the naltrexone with water. The most common strength is 1mg in each 1ml. We provide the liquid in a bottle with a special top that fits our oral syringes. Your patient would be shown how to remove an appropriate dose. The 4.5mg dose he's already taking would require 4.5ml of the solution. He may want to start by using 1.0 to 1.5 mg each night. The solution is unpleasant, but not so bad that it would cause the person to stop using it. You can instruct him to adjust the dose upward by 0.5ml every 3 days until he experiences the sleep issue again - then reduce the dose back.
Naltrexone is stable in water for up to 60 days (when refrigerated) and the dose can be mixed with additional water, or even juice.
In addition, the type of cancer might also be impeding the clearance of the drug. Naltrexone is cleared by the liver and an impaired liver function may be slowing the clearance of the drug from the body. Each additional dose might be adding to the load in the body instead of replacing that amount that is usually quickly eliminated. Instead of having your patient take the dose every night at bedtime - the most common order - you may want to consider dosing every couple of days.
Here is a good place to mention that naltrexone - even in low doses such as the LDN - should not be taken by anyone who is also using any opioid (narcotic) drugs. I would not expect that there would be a problem because the usual prescription dose of naltrexone is a hundred times the LDN doses. But, I have received reports about patients who actually experienced withdrawal symptoms when they used LDN. Therefore, the best course of action is to always be sure the patient is not using any opioids.